Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 255, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 1, 2017, 6:56 PM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2017, 6:56 PM CDT (23:56 UTC)
- Expired
- Oct 1, 2017, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Frontier County, NE, Lincoln County, NE
The radar
The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 7:10 PM CDT | TSTM WND GST 60 | 10 S North Platte, NE | |
| Oct 1, 7:16 PM CDT | HAIL 1 | Curtis, NE | DIME TO QUARTER SIZE HAIL. |
| Oct 1, 7:50 PM CDT | HAIL 1.25 | Curtis, NE | |
| Oct 1, 7:50 PM CDT | HAIL 1.75 | Curtis, NE | PING PONG TO GOLF BALL SIZE HAIL LASTED 5 MINUTES, THEN QUARTER SIZE HAIL LASTED ANOTHER 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
733
WUUS53 KLBF 012356
SVRLBF
NEC063-111-020045-
/O.NEW.KLBF.SV.W.0255.171001T2356Z-171002T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
656 PM CDT SUN OCT 1 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Frontier County in southwestern Nebraska...
Central Lincoln County in southwestern Nebraska...
* Until 745 PM CDT
* At 656 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Sutherland Reservoir State
Recreation Area to near Wellfleet to 10 miles west of Curtis,
moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
North Platte, Curtis, Brady, Maxwell, Wellfleet, Moorefield,
Stockville, Lake Maloney State Recreation Area, North Platte
Airport, Keith, Maywood, Cottonwood Canyon State Wildlife
Management Area, Hansen Memorial Reserve State Wildlife Management
Area, Jeffrey Canyon State Wildlife Management Area, Birdwood,
Somerset and Dancing Leaf Earth Lodge.
This includes the following highways...
Highway 97 between mile markers 1 and 4.
Interstate 80 in Nebraska between mile markers 168 and 205.
Highway 83 between mile markers 33 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and
widespread significant wind damage. Although a tornado is not
immediately likely, it is best to move to an interior room on the
lowest floor of a building. These storms may cause serious injury
and significant property damage.
&&
A tornado watch remains in effect until 1100 PM CDT for southwestern
Nebraska.
LAT...LON 4070 10077 4098 10119 4138 10058 4112 10030
4077 10022 4070 10022 4070 10020 4061 10018
4041 10074
TIME...MOT...LOC 2356Z 227DEG 36KT 4103 10106 4083 10075 4059 10070
HAIL...1.50IN
WIND...60MPH
$$
CDC1 follow-up statement
094
WWUS53 KLBF 020030
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
730 PM CDT SUN OCT 1 2017
NEC063-111-020045-
/O.CON.KLBF.SV.W.0255.000000T0000Z-171002T0045Z/
Frontier NE-Lincoln NE-
730 PM CDT SUN OCT 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN FRONTIER AND EASTERN LINCOLN COUNTIES...
At 730 PM CDT, severe thunderstorms were located along a line
extending from near North Platte Airport to near Maxwell to Curtis,
moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
North Platte, Curtis, Brady, Maxwell, Wellfleet, Moorefield,
Stockville, Lake Maloney State Recreation Area, North Platte Airport,
Keith, Maywood, Cottonwood Canyon State Wildlife Management Area,
Hansen Memorial Reserve State Wildlife Management Area, Jeffrey
Canyon State Wildlife Management Area and Dancing Leaf Earth Lodge.
This includes the following highways...
Highway 97 between mile markers 1 and 4.
Interstate 80 in Nebraska between mile markers 174 and 205.
Highway 83 between mile markers 33 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 1100 PM CDT for southwestern
Nebraska.
LAT...LON 4138 10059 4112 10031 4077 10023 4070 10023
4070 10021 4061 10019 4041 10074 4070 10077
4120 10085
TIME...MOT...LOC 0030Z 222DEG 15KT 4109 10070 4105 10056 4065 10051
HAIL...1.50IN
WIND...60MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:43 PM CDT, 13 minutes earlier.
Area forecast discussion, Oct 1, 6:43 PM CDT, 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 643 PM CDT Sun Oct 1 2017 .UPDATE... Issued at 641 PM CDT Sun Oct 1 2017 Updated forecast to add north central zones in severe thunderstorm watch. && .SHORT TERM...(This evening through Monday) Issued at 327 PM CDT Sun Oct 1 2017 Strong forcing now moving into western Wyoming and Colorado per water vapor imagery. This will quickly overspread western and southwest Nebraska this evening, and expect rapid development of thunderstorms along a pacific cold front that extends from west of O'Neill to near Ogallala. This boundary will remain nearly stationary this evening, and we will have to watch areas of southwest Nebraska closely near the front for possible isolated tornado development. Backed near surface flow will increase this evening, and if a storm can remain discrete near the boundary, parameters are decent for isolated tornado development. Recent runs of the HRRR model suggests that many updrafts could limit the potential for storms to remain discrete. This would pose more of a wind and hail risk and less of a tornado threat. Front should clear the area by midnight, with only a few lingering rain showers behind the front. Surface low pressure will deepen across eastern Colorado Monday, which will stall the cold front just to our southeast during the morning. The front will actually drift back northward into the southeast portion of the area during the afternoon. Mid level instability will begin to increase by late afternoon as warm air advection and southerly low level jet increase. This will set the s stage for a round of elevated strong thunderstorm activity Monday night. As far as rainfall during the day Monday, expecting it to be scattered at best, but cannot rule out with persistent mid level warm air advection and isentropic lift through the day. .LONG TERM...(Monday night through Sunday) Issued at 327 PM CDT Sun Oct 1 2017 Both the NAM and GFS indicate the h850mb front will lift back north toward Ncntl Neb Monday night. 50-60kt h850-700mb winds produce strong moisture advection and the NAM indicates h800mb CAPE around 3000J/KG with strong shear aloft. The environment is generally post frontal suggesting a high potential for elevated thunderstorms capable of hail, perhaps large at times. The forecast carries a definite POP for showers and thunderstorms. K-indices are expected to rise into the upper 30s to lower 40s Celsius. A similar situation develops Wednesday with a warm front lifting back north in response to an approaching upper level wave. The forcing at the lower levels is weaker suggesting a less widespread rain event affecting areas south of highway 2. The last potential rain event develops Thursday night and Friday as the last of the upper level energy across the Wrn U.S. lifts east through the Plains. The models have a large range of tracks for the upper low and there has been a whole lot of wobbling day to day with each model forecast. Blended model data plus bias correction was the basis for the temperature forecast. The coolest weather is expected Wednesday; the result of 1030mb Canadian high pressure ridging southward through the high plains. Highs in the 50s are expected area-wide Wednesday. Otherwise highs in the 60s are expected until Saturday. Warmer weather returns Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 104 PM CDT Sun Oct 1 2017 A stormy late afternoon and evening is expected across western and north central Nebraska. Expect thunderstorms to develop this afternoon across the western high plains, and then move east across the area this evening. Temporary MVFR conditions are likely as the storms cross the area. Winds will be locally gusty to 40 kts as the storms pass as well. VFR and light winds are expected by Monday morning all areas. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Power SHORT TERM...Taylor LONG TERM...CDC AVIATION...Taylor
Hazardous weather outlook, Oct 1, 3:46 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 346 PM CDT Sun Oct 1 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-022100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 346 PM CDT Sun Oct 1 2017 /246 PM MDT Sun Oct 1 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Conditions will be favorable for strong to severe thunderstorms across a large portion of western and north central Nebraska this evening. The main area of concern for severe storms is south of a line from Chambers, to Thedford, to Big Springs. Large hail and damaging wind gusts will be the main hazards, however a tornado cannot be ruled out especially along and south of a line from Broken Bow, to Stapleton, to Ogallala .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Thunderstorms will be possible once again on Monday night. A few strong storms with hail are possible along and south of a line from Springview, to Mullen, to Big Springs. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
In the hours before
Local storm report, Oct 1, 5:30 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 5 SW CHAMPION 40.41N 101.78W
10/01/2017 E1.00 INCH CHASE NE LAW ENFORCEMENT
&&
BTAYLORLocal storm report, Oct 1, 5:32 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST 5 SW CHAMPION 40.41N 101.78W
10/01/2017 E60.00 MPH CHASE NE LAW ENFORCEMENT
&&
BTAYLORLocal storm report, Oct 1, 5:47 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL IMPERIAL 40.52N 101.64W
10/01/2017 E1.75 INCH CHASE NE LAW ENFORCEMENT
&&
JGOMEZLocal storm report, Oct 1, 6:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 7 S ARNOLD 41.32N 100.19W
10/01/2017 E1.00 INCH CUSTER NE PUBLIC
0620 PM TSTM WND GST 7 S ARNOLD 41.32N 100.19W
10/01/2017 E60 MPH CUSTER NE PUBLIC
50 TO 60 MPH WIND GUST.
&&
JGOMEZLocal storm report, Oct 1, 6:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM FUNNEL CLOUD 11 SW HAYES CENTER 40.40N 101.17W
10/01/2017 HAYES NE STORM CHASER
RAPIDLY ROTATING WALL CLOUD WITH A BRIEF SMALL FUNNEL
THAT HAS SINCE DISSIPATED.
&&
JGOMEZLocal storm report, Oct 1, 6:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 10 ESE ANSELMO 41.56N 99.69W
10/01/2017 E1.75 INCH CUSTER NE PUBLIC
&&
JGOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 5:07 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 38 min |
| Oct 1, 5:22 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 38 min |
| Oct 1, 5:31 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 44 min |
| Oct 1, 5:37 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 38 min |
| Oct 1, 5:53 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 67 min |
| Oct 1, 6:09 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Garfield, Holt, Loup, Rock | 66 min |
| Oct 1, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Keith, Lincoln, Perkins | 47 min |
| Oct 1, 6:25 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Loup | 50 min |
| Oct 1, 6:38 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.